Rip Current, Eastern Ocean
- When
- July 16, 9:00 AM EST to 8:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- Lifeguard
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A northeast to east flow around a surface high pressure system combined with spring tides associated with the new moon to produce a higher, generally moderate risk of stronger rip currents along the New Jersey Atlantic shore on the 16th. The rip current risk became so high at Harvey Cedars (Ocean County) that the beach was closed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A northeast to east flow around a surface high pressure system combined with spring tides associated with the new moon to produce a higher, generally moderate risk of stronger rip currents along the New Jersey Atlantic shore on the 16th. The rip current risk became so high at Harvey Cedars (Ocean County) that the beach was closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 16, 9:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1000 AM EDT THU JUL 16 2015 .SYNOPSIS... HIGH PRESSURE CONTINUES TO BUILD ACROSS THE EAST COAST TODAY. AN AREA OF LOW PRESSURE WILL MOVE INTO NEW ENGLAND FRIDAY NIGHT INTO SATURDAY, LIFTING A WARM FRONT NORTH OF OUR AREA FRIDAY NIGHT. A SURFACE TROUGH IS EXPECTED TO DEVELOP ACROSS THE MID ATLANTIC SATURDAY AND MAY REMAIN ACROSS THE AREA INTO MONDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS OUR REGION MONDAY NIGHT INTO TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRATOCUMULUS DECK ALONG THE SOUTHERN NJ COAST AND DE BAY CONTINUES TO MOVE SOUTHEAST AS DRIER AIR ADVECTS IN FROM THE NORTHWEST. THIS TREND WILL CONTINUE...ALTHOUGH CLOUDS OVER DE BAY MAY PERSIST THRU THE EARLY AFTN. OTHERWISE...A SUNNY AND DRY DAY. 85O HPA TEMPS ARD 14C WITH FULL MIXING SUPPORT MAX TEMPS NEAR 80...BUT COOLER NEAR NEAR THE COAST AS WINDS VEER FROM THE NORTH TO EAST BY LATE AFTN. NORTHEAST WIND GUSTS OF 20-25 MPH ARE POSSIBLE ALONG THE NJ COAST THRU EARLY AFTERNOON...WHEN THE PRES GRADIENT WILL BEGIN TO RELAX. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... SURFACE HIGH CONTINUES TO SHIFT EAST, BRINGING ANOTHER WIND SHIFT, WITH SOUTHEASTERLY AND SOUTHERLY WINDS. THIS SHIFT SHOULD HELP TO TEMPER ANY RADIATIONAL COOLING, BUT LOWS STILL MAY BE SLIGHTLY BELOW NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... LONGTERM STARTS OFF QUIET BUT QUICKLY BECOMES ACTIVE/UNSETTLED AGAIN HEADING INTO THE WEEKEND AND EARLY NEXT WEEK WITH BUILDING HEAT AND HUMIDITY. FRIDAY...HIGH PRESSURE BEGINS TO SLIDE OFF THE COAST WITH A MODIFYING AIRMASS. DEWPOINTS START TO INCREASE LATE FRIDAY NIGHT AHEAD OF AN APPROACHING WARM FRONT. FORECAST TEMPERATURES SHOULD BE SLIGHTLY BELOW NORMAL. SATURDAY - MONDAY...WARM FRONT WILL LIFT THROUGH THE REGION ON SATURDAY AND WE SEE A STRONGER THETA-E SURGE DEVELOP. DEWPOINTS CLIMB BACK TOWARDS THE 70F MARK, WITH BUILDING MID-LEVEL HEIGHTS AS TEMPERATURES PUSH CLOSER TO 90F AGAIN. THERE WILL BE SOME OVER- RUNNING RAIN ACROSS THE WESTERN ZONES EARLY SATURDAY MORNING AS THE FRONT NEARS. BETTER CHANCES FOR SHOWERS OCCURS LATER ON SATURDAY AS A LEE/THERMAL TROUGH DEVELOPS IN THE WARM SECTOR TO OUR WEST AND SLOWLY ADVANCES EASTWARD. INSTABILITY WISE WE LOOK GOOD THOUGH THE AMOUNT OF SHEAR IS RATHER WEAK BUT WITH HIGHER PWATS EXPECTED ANOTHER ROUND OF HEAVY SHOWERS IS EXPECTED...ITS JUST THAT TIME OF THE YEAR. THE SAME CAN BE SAID FOR SUNDAY AND MONDAY WITH MORE SURFACE TROUGH ACTION WHILE SURFACE COLD FRONT STARTS TO APPROACH FROM THE NORTHWEST LATER ON MONDAY. EACH AFTERNOON, AS TEMPERATURES CREEP UP INTO THE LOW-90S BY MONDAY, WE WILL HAVE HEAT INDEX VALUES INTO THE MID TO UPPER-90S...POSSIBLY TRIPLE DIGITS IN DELMARVA. TUESDAY...SURFACE COLD FRONT SHOULD BE SLIDING THROUGH DURING THE MORNING HOURS BRINGING IN A DRIER AND SLIGHTLY COOLER AIRMASS. SHOWERS SHOULD END NORTHWEST TO SOUTHEAST DURING THE LATE MORNING WITH THE FRONTAL PASSAGE AS TEMPERATURES MAX OUT IN THE UPPER-80S. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. STRATOCUMULUS DECK HAS LEAD TO MVFR CEILINGS THIS AM IN TTN, ACY, AND MIV. CEILINGS CONTINUE TO LIFT, AND THIS TREND WILL CONTINUE, WITH VFR EXPECTED IN THE 14-15Z TIME FRAME. WINDS OUT OF THE NNE MAY GUST UP TO 20 KNOTS THIS AM. WINDS ARE THEN EXPECTED TO SHIFT NORTHEASTERLY BY 18Z, AND EVENTUALLY SOUTHEASTERLY OR SOUTHERLY BY 00Z. OUTLOOK... FRIDAY...VFR. LIGHT SOUTHEASTERLY WINDS BEGIN TO VEER TOWARDS THE SOUTH LATE. SATURDAY-MONDAY... GENERALLY VFR. ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. LOWER CIGS/VSBYS POSSIBLE WITH SHOWERS/THUNDERSTORMS. && .MARINE... FOR THE DELAWARE BAY, WIND GUSTS NEAR 20 KT WILL BE POSSIBLE THROUGH THIS MORNING, BUT CONDITIONS SHOULD REMAIN BELOW SCA CRITERIA. FOR THE ATLANTIC OCEAN WATERS, WIND GUSTS AT OR ABOVE 25KT WILL BE POSSIBLE THROUGH MID DAY, BEFORE DIMINISHING. HOWEVER, WAVE HEIGHTS WILL BE SLOWER TO DROP OFF, POSSIBLY NOT FALLING BELOW 5 FT UNTIL LATE THIS EVENING, SO WILL KEEP THE SCA GOING THROUGH MIDNIGHT TONIGHT. OUTLOOK... FRIDAY-FRIDAY NIGHT...SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED WITH HIGH PRESSURE ACROSS THE WATERS. SATURDAY-SATURDAY NIGHT...WINDS MAY APPROACH 20-25 KNOTS AND SEAS MAY BE CLOSE TO 4 FEET, BUT ARE CURRENTLY EXPECTED TO REMAIN BELOW ADVISORY LEVELS. SUNDAY-MONDAY...SUB-SMALL CRAFT ADVISORY LEVELS EXPECTED. && .TIDES/COASTAL FLOODING... LATEST GUIDANCE SHOWS MOST LOCATIONS (WITH THE EXCEPTION OF REEDY POINT) STAYING BELOW MINOR COASTAL FLOODING THRESHOLDS FOR THIS EVENINGS/TONIGHTS HIGH TIDE. AT REEDY POINT, WITHOUT A LONG FETCH OVER THE BAY, IT SEEMS UNLIKELY THAT IT WOULD REACH MINOR FLOODING IF LEWES AND CAPE MAY DO NOT. SO FOR NOW, WILL CONTINUE TO MONITOR, BUT WILL NOT ISSUE A COASTAL FLOOD ADVISORY AT THIS TIME. && .RIP CURRENTS... WHILE THE WEATHER WILL BE NICE TODAY, WINDS WILL BE SHIFTING TO AN ONSHORE DIRECTION THROUGH THE DAY. THAT COMBINED WITH SIGNIFICANT WAVE HEIGHTS OF 3 TO 5 FT WILL LEAD TO THE RISK OF DANGEROUS RIP CURRENTS INCREASING TO MODERATE, POSSIBLY SPILLING INTO FRIDAY BEFORE SUBSIDING A BIT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ450>455. && SYNOPSIS...GORSE/ROBERTSON NEAR TERM...FRANCK SHORT TERM...JOHNSON LONG TERM...HEAVENER/ROBERTSON AVIATION...FRANCK/HEAVENER/JOHNSON MARINE...HEAVENER/JOHNSON TIDES/COASTAL FLOODING... RIP CURRENTS...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 402 AM EDT THU JUL 16 2015 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-170815- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE- PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES ARE POSSIBLE SUNDAY AND MONDAY, WITH HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ009-010-012-013-020-027-PAZ060>062-101-103-105-170815- HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER- WESTERN MONTGOMERY-UPPER BUCKS- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES ARE POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-026-170815- EASTERN MONMOUTH-COASTAL OCEAN- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES ARE POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-170815- KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM- CUMBERLAND-ATLANTIC-CAPE MAY- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES ARE POSSIBLE SUNDAY AND MONDAY, WITH HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ024-025-170815- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES ARE POSSIBLE SUNDAY AND MONDAY, WITH HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-170815- DELAWARE BEACHES- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES ARE POSSIBLE SUNDAY AND MONDAY, WITH HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007-008-PAZ054-055-170815- SUSSEX-WARREN-MORRIS-CARBON-MONROE- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-170815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 402 AM EDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592248.